Metallic taste in mouth

Dysgeusia is a condition where there is an altered perception of taste. With this everything tastes sweet, sour, bitter, or metallic. A metallic taste in the mouth is a common side effect of a number of medications and is sometimes a secondary process in various conditions. Another possible cause is chemotherapy for cancer with up to a third having the problem. It can also be due to poor oral hygiene and upper respiratory tract infections.

The most common drugs that cause this are antibiotics, lithium, some antihistamines and allopurinol. In most cases, the condition is only temporary and goes away once the medication is discontinued

An uncommon cause is zinc supplements. Some cold remedies contain zinc and there are reports of a metallic taste in the mouth following the use of that. However, zinc deficiency has been suggested as being a cause due to the role that zinc plays in the formation and repair of taste buds.

During pregnancy, especially in the early stages, some women report that their sense of taste changes and one of those changes may be a metallic taste.

There were some anecdotal reports of metallic taste issues in the mouth associated with COVID-19.

The management of a metallic taste in the mouth is to treat the underlying cause.

Related pages:
Zinc Taste Test

Page last updated: Jun 23, 2022 @ 2:10 am

 
Comments are closed.